Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 93, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2012, 10:28 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 10:28 PM CDT (03:28 UTC)
- Expired
- Jul 24, 2012, 11:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 11:25 PM CDT | TSTM WND DMG | 8 S Emerado, ND | WIDESPREAD AND VERY STRONG WINDS BLEW THROUGH ABOUT 1140 PM CDT ACROSS EASTERN PLEASANT VIEW TOWNSHIP. NUMEROUS LARGE 3 TO 5 INCH DIAMETER BRANCHES WERE BROKEN DOWN IN SHELTER BELTS. SCREENS AND WINDOWS WERE BLOWN OUT OF A HORSE BARN AT ONE FARMSTEAD... WITH H |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2307 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
546 WUUS53 KFGF 250328 SVRFGF NDC035-063-250430- /O.NEW.KFGF.SV.W.0093.120725T0328Z-120725T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1028 PM CDT TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... NELSON COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 1130 PM CDT * AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 9 MILES SOUTH OF MICHIGAN...OR 35 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH. ALSO NICKEL SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS. * THE SEVERE THUNDERSTORM WILL BE NEAR... PETERSBURG AND KLOTEN AROUND 1035 PM CDT. NIAGARA AROUND 1045 PM CDT. LOGAN CENTER AROUND 1050 PM CDT. ORR AND MCCANNA AROUND 1100 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE LARIMORE...NORTHWOOD...JOHNSTOWN...HONEYFORD...MEKINOCK AND HOLMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4814 9719 4768 9720 4768 9844 4814 9822 TIME...MOT...LOC 0327Z 272DEG 31KT 4790 9813 WIND...HAIL 60MPH 0.88IN $$ TG
2 follow-up statements
994 WWUS53 KFGF 250349 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1049 PM CDT TUE JUL 24 2012 NDC035-063-250430- /O.CON.KFGF.SV.W.0093.000000T0000Z-120725T0430Z/ GRAND FORKS ND-NELSON ND- 1049 PM CDT TUE JUL 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN NELSON AND GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 1130 PM CDT... AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF DAHLEN TO 5 MILES EAST OF ANETA...MOVING TO THE EAST AT 40 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. SEVERE THUNDERSTORMS WILL BE NEAR... MCCANNA AROUND 1055 PM CDT. ORR AROUND 1100 PM CDT. LARIMORE AND KEMPTON AROUND 1105 PM CDT. NORTHWOOD AROUND 1110 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE HONEYFORD...GILBY...ARVILLA...GRAND FORKS AFB...MEKINOCK AND EMERADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4768 9830 4814 9807 4814 9719 4768 9720 TIME...MOT...LOC 0349Z 272DEG 31KT 4812 9780 4769 9783 WIND...HAIL 60MPH 0.88IN $$ TG
359
WWUS53 KFGF 250413
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 PM CDT TUE JUL 24 2012
NDC063-250423-
/O.CAN.KFGF.SV.W.0093.000000T0000Z-120725T0430Z/
NELSON ND-
1113 PM CDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NELSON COUNTY IN
NORTHEAST NORTH DAKOTA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4768 9720 4768 9762 4768 9763 4769 9788
4779 9789 4813 9786 4814 9720
TIME...MOT...LOC 0413Z 272DEG 31KT 4811 9749 4768 9752
$$
NDC035-250430-
/O.CON.KFGF.SV.W.0093.000000T0000Z-120725T0430Z/
GRAND FORKS ND-
1113 PM CDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRAND FORKS
COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 1130 PM CDT...
AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 3 MILES NORTHWEST OF GILBY TO 4 MILES SOUTH OF NORTHWOOD...
MOVING TO THE EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.
SEVERE THUNDERSTORMS WILL BE NEAR...
GRAND FORKS AFB AROUND 1120 PM CDT.
MEKINOCK AND EMERADO AROUND 1125 PM CDT.
HOLMES AROUND 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4768 9720 4768 9762 4768 9763 4769 9788
4779 9789 4813 9786 4814 9720
TIME...MOT...LOC 0413Z 272DEG 31KT 4811 9749 4768 9752
WIND...HAIL 60MPH 0.75IN
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:17 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 24, 7:17 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 717 PM CDT TUE JUL 24 2012 .DISCUSSION... THE MAIN CHALLENGE WILL BE THUNDERSTORMS AND POTENTIAL SEVERE WEATHER OVERNIGHT. A WELL DEFINED SFC WARM FRONT STRETCHES FROM LOW PRESSURE SOUTH OF KPIR INTO NE SD...WITH 70 DEWPOINTS. THE 00Z KABR SOUNDING IS WELL CAPPED...SO IT APPEARS THAT BEST SEVERE THUNDERSTORM POTENTIAL MAY BE JUST TO THE NORTH IN OUR FA. THE LATEST NEAR TERM MODELS ALL DEVELOP A 30-40KT LLJ THAT SHOULD FOCUS CONVECTION INTO EASTERN ND BY 03Z...THEN MOVE AN MCS EAST INTO WC MN OVERNIGHT. GIVEN THE VERY HIGH PWATS AROUND 2 INCHES AND AMPLE INSTABILITY/SHEAR...A SEVERE MCS IS POSSIBLE. THE BEST FORCING SHOULD BE ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR...SO WILL MENTION SEVERE HERE. THERE WILL BE MORE SYNOPTIC SCALE FORCING IN THE NORTH WITH STRONG UPPER LEVEL DIVERGENCE FROM A POWERFUL UPPER LOW IN WESTERN SASKATCHEWAN. THEREFORE...EXPECT SHOWERS AND STORMS FOR MOST AREAS OVERNIGHT...WITH THE BEST SEVERE POTENTIAL IN THE FAR SOUTH. GIVEN THE VERY HIGH FREEZING LEVELS...THE MAIN SEVERE THREAT COULD BE DAMAGING WINDS IF A SEVERE MCS CAN DEVELOP. && .AVIATION... ALL MODELS SUGGEST AREA OF SHRA/TSRA MOVING INTO REGION LATER THIS EVENING. COULD SEE MVFR/IFR CIGS/VSBY IN STRONGER STORMS. TOUGH TO PIN POINT ANY LOWER CIGS OR VSBY BUT DID MENTION VCTS INTO THE VALLEY LATER THIS EVENING AND OVERNIGHT. WINDS SHIFT TO THE NW AND INCREASE BY WED AFTERNOON. && .PREV DISCUSSION... /ISSUED 301 PM CDT TUE JUL 24 2012/ SHORT TERM... QUESTION IS RAIN OVERNIGHT. MOST AREAS NEED THE RAIN AND THIS SYSTEM LOOKS TO BRING THE BEST CHANCES FOR WIDESPREAD RAIN IN A LONG TIME. BUT AS USUAL THE EXACT DEVELOPMENT OF ANY COMPLEXES AND LOCATION IS STILL THE BIG QUESTION MARK. TWO AREAS OF FOCUS...ONE IS AREA NORTH OF THE WARM FRONT WHICH IS LOCATED NR A PIERRE- HURON- MARSHALL MN LINE AND THE OTHER IS ASSOC WITH 500 MB VORT MAX WELL DEFINED IN WATER VAPOR TO THE WEST OF BISMARCK. NOT AS CONCERNED ABOUT MONTANA LINE OF CONVECTION AS THINK THIS WILL DISSIPATE AS IT MOVES EAST AND THEN NORTHEAST. MODELS ALL HAVE TO VARYING DEGREES A TSTM COMPLEX OVER SRN OR CNTRL PARTS OF ND DEVELOPING NR BIS AREA AND MOVING EAST THIS EVENING. HPC USING GENERAL NAM/GFS BLEND HAS HEAVIEST QPF BIS-FAR THEN TOWARD PKD/BJI. GFS FARTHER NORTH AND LIKELY TOO HEAVY WITH QPF WITH CENTER MORE ALONG HIGHWAY TWO. POSITION OF WARM FRONT AND LIKELY TRACK OF VORT MAX GENERALLY EAST WOULD FAVOR HEAVIEST AXIS SOMEWHERE CLOSE TO I-94 THEN EAST INTO MINNESOTA LAKES COUNTRY. ALTHOUGH 18Z RAP HAS HEAVIEST PCPN MORE OVER GRAND FORKS....EARLIER RUNS PEGGED THE -8C SHOWALTERS WELL OVER FAR NE SD AND HEAVIEST QPF MORE OVER FARGO. SEEING THESE TWO AREAS ON RADAR ATTM THOUGH ECHOES ARE PRETTY WEAK. ONE BAND OF ELEVATED ACTIVITY KMSP AREA TO NR ABERDEEN THEN UP TO BISMARCK-DICKINSON WHERE THE VORT MAX ACTIVITY TAKES OVER. SPC MESO PAGE SHOWS 5000 J/KG NR WARM FRONT AND LITTLE CAP AS DEW PTS POOL IN THE LOW 70S TO OUR SOUTH. WOULD LIKE TO SEE A BETTER 850 MB JET TONIGHT WITH INDICATIONS OF A 35KT JET WITH BEST CONVERGENCE FARGO-PARK RAPIDS AREA. HOWEVER...IN GRIDDS WILL EXPAND LIKELY POPS NORTHWARD TO COVER MOST OF THE FCST AREA AS DO EXPECT AT LEAST SOME RAIN ALL AREAS....MOSTLY 03Z-08Z IN ND AND THEN 06Z-12Z IN NW/WCNTRL MN. PWATS OVER 2 INCHES IN SE ND INTO MN LAKES COUNTRY SO HVY RAIN THREAT THERE...BUT CONDITIONS ARE VERY DRY SO FLOODING NOT AN ISSUE OUTSIDE OF URBAN ISSUES THAT MAY DEVELOP. WEDNESDAY WILL SHOW UPPER LOW OVER MANITOBA AND A FAIRLY GOOD DRY PUSH EASTWARD THRU 18Z WITH TROUGH PASSING THRU. KEPT SOME CHC POPS IN THE ERN FCST AREA INTO THE AFTN AS DRIEST AIR MAY NOT QUITE MAKE IT THAT FAR EAST. ALSO MAINTAINED SOME LOW POPS IN THE AFTN OVER FAR NRN RRV CLOSER TO COOL POOL ALOFT. HOWEVER....LIFTED AND SHOWWALTERS INDICATE A PRETTY STABLE ENVIRONMENT IN DRY SLOT SOUTH OF UPPER LOW...SO POPS MAY BE A BIT TOO MUCH. LOOKS WARM WITH SOME AFTN CU WITH HIGHS IN THE 80S. KEPT LOW POPS WED NIGHT FOR CONFIDENCE IS THIS PERIOD FOR PRECIP IS QUITE LOW. UPPER LOW WILL DRIFT SOUTHEAST INTO NE MN AND THE GREAT LAKES REGION THU-THU NIGHT. COOL POOL ALOFT WILL DROP INTO MINNESOTA ALONG WITH LIKELY ASSOC SHOWER/THUNDERSTORM ACTIVITY...MAINLY RRV AND EASTWARD DURING THE DAY ON THURSDAY. ANY ACTIVITY WILL DIMINISH EARLY THU EVE THEN HIGH PRESSURE WILL BRING CLEARER SKY FOR OVERNIGHT THU NIGHT AND FRIDAY. LONG TERM FRI NIGHT-MON. FOLLOWING UPPER LOW PASSAGE MID LEVEL RIDGING WILL GRADUALLY BUILD THROUGH THE PERIOD. MODEL DIFFERENCES INVOLVE TIMING OF ANY SHORT WAVE ENERGY CRESTING RIDGE AND RELATED PCPN CHANCES. AT THIS POINT SATURDAY NIGHT-SUNDAY LOOKS TO FAVORED TIME FOR WAVE AND RELATED SURFACE TROUGH PASSAGE AND RAIN CHANCES. WITH RISING HEIGHTS/THICKNESS TEMPERATURES WILL GRADUALLY RISE THROUGH THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Jul 24, 6:43 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 643 AM CDT TUE JUL 24 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 643 AM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN SOUTHEASTERN NORTH DAKOTA ALONG THE SOUTH DAKOTA BORDER INTO WEST CENTRAL MINNESOTA. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT LIGHTNING AND DOWNPOURS OF OVER A HALF AN INCH ARE POSSIBLE. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST TONIGHT...AND SOME OF THE STORMS COULD BE SEVERE. THE BIGGEST THREAT FOR SEVERE WEATHER WILL BE SOUTH AND WEST OF A LANGDON TO PARK RAPIDS LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...MAINLY AFTER 7 PM THIS EVENING. SOME LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AND THURSDAY AS AN UPPER LEVEL STORM SYSTEM MOVES FROM CANADA INTO THE UPPER MIDWEST. EXACT SEVERITY IS STILL UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. JR
In the hours before
Special weather statement, Jul 24, 10:11 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1011 PM CDT TUE JUL 24 2012 NDZ026-027-250415- GRAND FORKS ND-NELSON ND- 1011 PM CDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NELSON AND GRAND FORKS COUNTIES UNTIL 1115 PM CDT... AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES NORTHWEST OF MCVILLE...OR 32 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WHITMAN AND MICHIGAN AROUND 1020 PM CDT. PETERSBURG AND KLOTEN AROUND 1025 PM CDT. DAHLEN AROUND 1030 PM CDT. NIAGARA AROUND 1035 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4816 9720 4768 9719 4769 9850 4817 9835 TIME...MOT...LOC 0311Z 273DEG 36KT 4787 9826 TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:25 PM CDT | Areal Flood Advisory | FGF | Benson, Ramsey | 5 hr |
| Jul 24, 10:01 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 59 min |
| Jul 24, 10:11 PM CDT | Special Weather Statement | FGF | Grand Forks, Nelson | 64 min |
| Jul 24, 10:20 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 55 min |
| Jul 24, 10:59 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 61 min |
| Jul 24, 11:28 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 62 min |
| Jul 25, 12:01 AM CDT | Areal Flood Advisory | FGF | Barnes, Cass, Ransom, Richland | 10 hr |
| Jul 25, 12:20 AM CDT | Areal Flood Advisory | FGF | Grand Forks, Traill | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.